Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 222, NWS Goodland, KS

June 28, 2016Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 28, 2016, 10:15 PM CDT for Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2016, 10:15 PM CDT (03:15 UTC)
Expired
Jun 28, 2016, 11:00 PM CDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
80.0 mph

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 10:50 PM CDTHAIL 1.756 E Kirk, COHAIL LASTED 25 MINUTES. MINOR LEAF DAMAGE, SHREDDED LEAVES, CAR DENTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 8:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
3619 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WUUS53 KGLD 290315
SVRGLD
COC063-125-KSC023-181-290400-
/O.NEW.KGLD.SV.W.0222.160629T0315Z-160629T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM MDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  SOUTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
  NORTHWESTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 1000 PM MDT/1100 PM CDT/

* AT 915 PM MDT/1015 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF BONNY RESERVOIR
  TO 6 MILES NORTHEAST OF FLAGLER...MOVING SOUTH AT 20 MPH.

  THESE ARE VERY DANGEROUS STORMS. 

  HAZARD...80 MPH WIND GUSTS AND GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
           CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES. 
           EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  BURLINGTON...STRATTON...SEIBERT...BONNY RESERVOIR...BETHUNE...
  VONA AND IDALIA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 396 AND 442.
 HIGHWAY 385 BETWEEN MILE MARKERS 185 AND 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3935 10304 3986 10214 3949 10185 3907 10263
      3905 10306
TIME...MOT...LOC 0315Z 355DEG 19KT 3975 10232 3934 10297 

HAIL...1.75IN
WIND...80MPH
 
$$

JN
1 follow-up statement
124 
WWUS53 KGLD 290330
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
930 PM MDT TUE JUN 28 2016

COC063-125-KSC023-181-290400-
/O.CON.KGLD.SV.W.0222.000000T0000Z-160629T0400Z/
YUMA CO-KIT CARSON CO-CHEYENNE KS-SHERMAN KS-
930 PM MDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
MDT/1100 PM CDT/ FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO...KIT CARSON COUNTY IN EAST CENTRAL COLORADO...SOUTHWESTERN
CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS...

AT 930 PM MDT/1030 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 8 MILES NORTHWEST OF BONNY RESERVOIR TO 5
MILES SOUTHWEST OF SEIBERT...MOVING SOUTH AT 20 MPH.

THESE ARE VERY DANGEROUS STORMS.

HAZARD...80 MPH WIND GUSTS AND GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES. 
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...STRATTON...SEIBERT...BONNY RESERVOIR...BETHUNE...
VONA AND IDALIA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 396 AND 442.
 HIGHWAY 385 BETWEEN MILE MARKERS 185 AND 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3935 10304 3986 10214 3949 10185 3907 10263
      3905 10306
TIME...MOT...LOC 0330Z 355DEG 19KT 3967 10231 3926 10296 

HAIL...1.75IN
WIND...80MPH
 
$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:50 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 28, 6:50 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
550 PM MDT TUE JUN 28 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 243 PM MDT Tue Jun 28 2016

Thunderstorm chances and their severity continue to be the main
issues. Currently not much going on. Some isolated thunderstorms
have tried to develop this afternoon in response to some leftover
outflow boundaries. Due to a lack of lift aloft at this time, they
have struggled to maintain themselves. Have kept a slight chance
in the appropriate areas to account for this.

With a rather strong shortwave trough in northwest flow aloft, the
next cluster of storms are expected to move in from the north and
northwest during the night. However once again the high
resolution/convective allowing models differ on timing and
location of best chances. Considering the lack of cumulus in close
proximity upstream of our area, am liking the later arrival time
which is more in line with what the Nam says. Am thinking that mid
to late evening is the main arrival time. This complex looks to
bring a substantial amount of rainfall to the northeast portion
where Pwats of 1.5 to 2 inches will be in place.

With stronger flow aloft and continued good directional shear,
there looks to be good and better chance, than last night, that
these storms will become severe large hail and damaging winds the
main threats.

Going by the slower arrival time, there looks to be some lingering
thunderstorms in the morning. Depending on how tonights storms
evolves, fog could develop once again to a moist and upslope air
mass. Will let the evening and overnight shifts take a look at
this. Not sure how much convection will be around tomorrow. Am
thinking that the air mass will take most of the day to recover
but still do have northwest aloft with embedded shortwaves around.
At this time just have low chance pops in the east in the
afternoon, but am not too certain about it.

Temperatures should be cooler and potentially could be cooler if
clouds and upslope are more than expected.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 234 PM MDT Tue Jun 28 2016

For this extended forecast period, an active weather pattern should
continue into this weekend. This pattern consists of an upper level
trough to the east and a high pressure ridge to the west, resulting
in the common "northwest flow" setup. By Sunday, this pattern begins
to weaken as the upper trough slides east and the high pressure
ridge intensifies. This should allow the region to dry out some
Sunday and Monday. However, the ridge weakens once again as
disturbances moving east on the northern periphery of the high break
it down. Shortwave troughs should begin moving close enough to
initiate storms once again by next Tuesday.

Beginning with tomorrow night, thunderstorm chances increase once
again as a shortwave trough pushes in from the west. Flow should be
more from the west so any afternoon convection that develops along
the Rockies should have a chance to make it into the Tri-State
region. Also, decided to include a chance for storms further east as
there may be a remnant outflow boundary along and east of highway
83. These storms would primarily occur in the afternoon/early
evening hours before diminishing. An unstable and sheared
atmosphere, characterized by SBCAPE in excess of 1500 J/KG, 850-500
mb lapse rates at 8+ C/km, and 0-6 KM Bulk Shear of 35-45 kts,
indicate that these storms may be severe depending on the timing.
The main threats would be damaging winds and large hail. Heavy
downpours can also be expected but am unsure of the flash flooding
potential due to potential cold pool formation and thus faster storm
movement.

A cold front should push south on Thursday. As a result, am
anticipating reduced atmospheric instability which could hinder the
chances for severe thunderstorms. Moisture flow from the east should
lead to an increasing in precipitable water content. Finally,
another shortwave trough is expected to slide through. All of this
means that chances for thunderstorms will persist from Thursday
afternoon through at least Friday night, particularly closer to the
front south of Interstate 70. There should still be enough
instability and shear for some severe thunderstorms capable of large
hail and damaging winds each day. The primary threat may shift from
severe weather to flooding though as repeated rounds of rainfall and
a rich, moist airmass may provide a situation conducive to flash
flooding.

After a brief dry period Sunday and Monday, a return to a more
active weather pattern is possible. However, forecast guidance is
not in great agreement, particularly with the placement of the
next developing high pressure ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 543 PM MDT Tue Jun 28 2016

VFR conditions forecast for the 0z TAFs. Main impact for these
TAFs will be timing the arrival of the storms this evening for the
sites. Am expecting KMCK to be impacted first by the storms
followed shortly after by KGLD. Did not place a tempo group in for
KGLD due to low confidence in storm coverage this far west. Better
chances for storm activity are to the east. Large to very large
hail and wind gusts of 60 MPH or higher are expected with the
storms late this evening and overnight. As the storm complex moves
south of the TAF sites its intensity will begin to weaken. KGLD
may have a brief period of MVFR ceilings around 12z behind the
storm complex.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...JTL
Hazardous weather outlook, Jun 28, 8:23 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT TUE JUN 28 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300130-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
723 PM MDT TUE JUN 28 2016 /823 PM CDT TUE JUN 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE NORTH
THIS EVENING AND CONTINUE THROUGH THE OVERNIGHT HOURS. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL...SOME TWO INCHES IN
DIAMETER AND LARGER...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
THAT MAY PRODUCE FLASH FLOODING. THERE IS ALSO A SMALL RISK FOR
BRIEF TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. A FEW
STORMS COULD BECOME SEVERE.

HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE THURSDAY NIGHT
THROUGH FRIDAY NIGHT, PARTICULARLY FOR LOCATIONS THAT RECEIVE
MULTIPLE ROUNDS OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 28, 9:05 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT TUE JUN 28 2016

COZ090-290245-
YUMA COUNTY CO-
805 PM MDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
845 PM MDT...

AT 804 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF YUMA...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YUMA...ECKLEY AND HEARTSTRONG.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 4015 10226 3994 10241 3991 10279 3994 10280
      4000 10280 4000 10279 4020 10279 4029 10257
TIME...MOT...LOC 0204Z 292DEG 22KT 4016 10266

JN
Local storm report, Jun 28, 9:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             7 WSW ECKLEY            40.07N 102.61W
06/28/2016  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            UP TO QUARTER SIZED HAIL

&&

HILL
Local storm report, Jun 28, 9:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
859 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     7 NNW ALVIN             40.41N 102.12W
06/28/2016  M65 MPH          YUMA               CO   TRAINED SPOTTER

&&

HILL
Local storm report, Jun 28, 10:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
914 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     14 S IMPERIAL           40.32N 101.67W
06/28/2016  E60 MPH          DUNDY              NE   CO-OP OBSERVER

            AT LEAST 60 MPH WINDS ESTIMATED.

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:09 PM CDTFlash Flood WatchGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more5 hr
Jun 28, 10:02 PM CDTSevere Thunderstorm WarningGLDCheyenne43 min
Jun 28, 10:17 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins43 min
Jun 28, 10:23 PM CDTSevere Thunderstorm WarningGLDRawlins52 min
Jun 28, 10:31 PM CDTSevere Thunderstorm WarningGLDCheyenne, Decatur, Rawlins, Sherman, Thomas44 min
Jun 28, 10:51 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas, Wallace39 min
Jun 28, 11:08 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Thomas52 min
Jun 28, 11:13 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins32 min
Jun 28, 11:28 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas62 min
Jun 28, 11:40 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace65 min
Jun 28, 11:54 PM CDTSpecial Weather StatementGLDNorton, Sheridan36 min
Jun 29, 12:06 AM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita54 min
Jun 29, 12:23 AM CDTSpecial Weather StatementGLDGraham, Norton, Sheridan22 min
Jun 29, 12:38 AM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas37 min
Jun 29, 12:45 AM CDTSpecial Weather StatementGLDGraham, Sheridan45 min
Jun 29, 12:53 AM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wichita52 min
Jun 29, 1:15 AM CDTSpecial Weather StatementGLDGove, Logan, Wallace45 min
Jun 29, 1:33 AM CDTSpecial Weather StatementGLDWichita42 min
Jun 28, 9:05 PM CDTSpecial Weather StatementGLDYuma40 min
Jun 28, 9:14 PM CDTSevere Thunderstorm WarningGLDYuma46 min
Jun 28, 9:42 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma48 min
Jun 28, 9:50 PM CDTSevere Thunderstorm WarningGLDYuma40 min
Jun 28, 10:07 PM CDTTornado WarningGLDYuma23 min
Jun 28, 10:28 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma32 min
Jun 28, 10:37 PM CDTTornado WarningGLDYuma38 min
Jun 28, 10:56 PM CDTSevere Thunderstorm WarningGLDYuma64 min
Jun 28, 11:01 PM CDTSevere Thunderstorm WarningGLDKit Carson44 min
Jun 28, 11:03 PM CDTTornado WarningGLDYuma27 min
Jun 28, 11:08 PM CDTTornado WarningGLDKit Carson12 min
Jun 28, 11:27 PM CDTTornado WarningGLDKit Carson15 min
Jun 28, 11:36 PM CDTFlash Flood WarningGLDKit Carson, Yuma3 hr
Jun 28, 11:44 PM CDTSevere Thunderstorm WarningGLDKit Carson18 min
Jun 28, 11:47 PM CDTFlash Flood WarningGLDYuma3 hr
Jun 29, 12:07 AM CDTSevere Thunderstorm WarningGLDKit Carson16 min
Jun 29, 12:16 AM CDTSevere Thunderstorm WarningGLDKit Carson33 min
Jun 29, 12:18 AM CDTSpecial Weather StatementGLDCheyenne42 min
Jun 29, 12:56 AM CDTSpecial Weather StatementGLDKit Carson34 min
Jun 29, 1:31 AM CDTSpecial Weather StatementGLDCheyenne14 min
Jun 29, 1:39 AM CDTSevere Thunderstorm WarningGLDCheyenne26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.